Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Apr 4, 2023, 2:00 PM CDT for 23 counties in Texas. It took effect at Apr 5, 2023, 4:00 AM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2023, 2:00 PM CDT (19:00 UTC)
- In effect from
- Apr 5, 2023, 4:00 AM CDT
- Expired
- Apr 5, 2023, 6:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Austin/San Antonio, TX
All 23 counties
Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
847 WWUS84 KEWX 041900 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 200 PM CDT Tue Apr 4 2023 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER VAL VERDE COUNTY ON TUESDAY AFTERNOON, AND MOST OF SOUTH-CENTRAL TEXAS WEDNESDAY MORNING AND AFTERNOON... Very dry air will filter into portions of the southern Edwards Plateau this afternoon, with humidity values in the single digits and lower teens currently forecast for Val Verde County. Combined with afternoon winds of 20 to 30 mph possibly gusting to 40 mph, dry to critically dry fuels all allow for the efficient spread of fires. A Red Flag Warning has been issued, effective until 7 PM CDT for Val Verde County. A cold front will push in from the northwest late tonight into Wednesday morning. Very dry air will move over the region behind the boundary, with widespread relative humidities in the teens and single digits forecast along and west of the I-35 Corridor. Combined with sustained north winds ranging from 15 to 25 MPH, and dry to critically dry fuels, this will promote additional critical fire weather conditions across this portion of South- Central Texas. The Fire Weather Watch has been upgraded to a Red Flag Warning for all counties along and west of I-35, effective from 4 AM to 4 PM CDT Wednesday. Avoid any activities that could inadvertently promote the ignition and spread of wildfires on both Tuesday and Wednesday. TXZ183-051000- /O.UPG.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/ /O.NEW.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/ /O.CON.KEWX.FW.W.0008.000000T0000Z-230405T0000Z/ Val Verde- 200 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... ...RED FLAG WARNING IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 4 AM to 4 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * WINDS...Southwest 15 to 20 mph with gusts up to 40 mph Tuesday afternoon. Northwest 15 to 25 mph with gusts up to 40 mph Wednesday. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ171>173-184>192-202>206-217>220-228-051000- /O.UPG.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/ /O.NEW.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal- Maverick-Zavala-Frio-Atascosa-Dimmit- 200 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE I-35 CORRIDOR...HILL COUNTRY...SOUTHERN EDWARDS PLATEAU...AND RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 4 AM to 4 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * WINDS...North 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
157 WWUS84 KEWX 050326 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1026 PM CDT Tue Apr 4 2023 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ALONG AND WEST OF THE I-35 CORRIDOR WEDNESDAY MORNING AND AFTERNOON... A cold front will move across our area late tonight into Wednesday morning. Very dry air will filter into our area with widespread relative humidities falling into the teens and single digits along and west of the I-35 corridor. Northerly winds of 15 to 25 MPH and gusty are expected along with dry to critically dry fuels. As a result, critical fire weather conditions are expected along and west of I-35. A Red Flag Warning is in effect for all counties along and west of I-35, effective from 4 AM to 4 PM CDT Wednesday. Avoid any activities that could inadvertently promote the ignition and spread of wildfires on both Tuesday and Wednesday. TXZ171>173-183>192-202>206-217>220-228-051800- /O.CON.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal-Maverick-Zavala-Frio-Atascosa-Dimmit- 1026 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND WEST OF I-35... * WINDS...Northerly winds 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
412 WWUS84 KEWX 052043 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 343 PM CDT Wed Apr 5 2023 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ALONG AND WEST OF THE I-35 CORRIDOR WEDNESDAY MORNING AND AFTERNOON... Very dry air remains in place across our area after this morning's cold front with widespread relative humidities from the teens to single digits along and west of the I-35 corridor. Northerly winds of 10 to 20 MPH with gusts into the 25 to 30 mph range will continue over dry to critically dry fuels. The Red Flag Warning has been extended for all counties along and west of I-35 until 6 pm CDT this evening. Avoid any activities that could inadvertently promote the ignition and spread of wildfires on both Tuesday and Wednesday. TXZ171>173-183>192-202>206-217>220-228-052300- /O.EXT.KEWX.FW.W.0009.000000T0000Z-230405T2300Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal-Maverick-Zavala-Frio-Atascosa-Dimmit- 343 PM CDT Wed Apr 5 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND WEST OF I-35... * WINDS...North 10 to 20 mph with gusts of 25 to 30 mph. * RELATIVE HUMIDITY...Single digits and teens. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 4, 12:05 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 4, 12:05 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1205 PM CDT Tue Apr 4 2023 ...New AVIATION (18Z TAFS)... .SHORT TERM... (Today through Wednesday) Issued at 238 AM CDT Tue Apr 4 2023 Another hot day today will be marked by westerly mid level winds mixing down and impacting surface winds to bring dry and hot downsloping air off the higher terrain of Mexico/W TX. The winds could be extra gusty over the higher terrain raising fire weather concerns as discussed below. While the mid and upper levels of the atmosphere will contain some moisture, the low to mid layer will become drier as we get later in the day. This leaves little opportunity for deep layer lift. Hi-res model reflectivity stamps suggest perhaps a virga shower or two might form over western and central counties but not convincing enough to be worth the mention in the forecast at this time. Late this evening, winds back to more southerly, then southeast, leading to a replenishment of low level moisture. A strong polar front arrives into the Hill Country by 09Z and shortly afterwards, convective allowing models show a good signal for a developing broken line of storms, a few of which could become strong to severe. The various signals in the higher res models suggest there could be discrete cells that hold with the front, but not so much in a way of a well organized squall. This means our rain chances must remain conservative or generally below 50 percent. This progressive front pattern and the near dawn timing would also favor severe potential to be short lived for a given cell, thus limiting the scale of severity of the hail and wind. With a small portion of the area bumped into the slight (2 of 6) category severe threat, will update the partner messaging shortly. Wednesday morning through around 11 AM, we could see a continued expansion of frontal rains, possibly becoming more continuous while becoming weaker as the now front has shown a slowing trend moving over the Coastal Prairies. Low end PoPs lingering back to the I-35 corridor are continued back to near I-35 more as a function of reduced confidence of the front pushing fast enough. By mid-afternoon, there should be a renewed push south with more areas begin introduced to fire weather concerns, again noted below. && .LONG TERM... (Wednesday night through Monday) Issued at 238 AM CDT Tue Apr 4 2023 Northerly flow will be in place across the area Wednesday night with cooler temperatures in the 40s and 50s. While northerly flow remains at the surface, southwest flow aloft with several weak disturbances will lead to elevated rain chances beginning Wednesday night lasting through Friday night, before rain chances begin to diminish. Initially by Thursday morning, rain chances will be mainly confined to areas east of the I35 corridor, but will expand westward on Thursday. Average rain amounts Wednesday night through Saturday will be less than an inch for areas in the Hill Country, Edwards Plateau, and Rio Grande Plains. Higher amounts of near 1-2 inches for the I35 corridor and 2-4 inches for the Coastal Plains are expected. Some locally heavy rain could lead to minor flooding where the heavier amounts are expected. In addition to the widespread rainfall, mid-level lapse rates could support a low risk of an isolated strong to severe storm with hail the only threat. With the continued north flow and rainfall, temperatures Thursday through Saturday will be cool. Highs should remain in the 60s and 70s with lows primarily in the 50s. Upper level ridging is expected to lead to drier conditions by Sunday into Monday with warmer conditions expected to follow. Highs by Monday are expected to be back in the 80s with dewpoints in the 60s. && .AVIATION... (18Z TAFS) Issued at 1205 PM CDT Tue Apr 4 2023 An active period over the next 24-30 hours can be expected with a FROPA and chance for VCSH and TSRA possible, mainly at AUS, SAT, and SSF. We should see rapid improvements to VFR if we haven't already by the 18Z obs, with breezy southerly/southeasterly sfc winds through the afternoon and early evening before winds settle down a bit ahead of the cold frontal passage early Wednesday morning. At this time, confidence is higher in thunderstorms at the AUS aerodrome while it's fairly low at SAT/SSF, so will go with VCSH at those locations and PROB30 TSRA at Bergstrom when the front moves through between 10-13Z Wednesday morning. Winds will quickly shift to the north then ENE after the front moves through, with gusts of 25-30 kts at all sites through early afternoon Wednesday. Beyond this forecast, thunderstorms may need to be introduced to the end of the forecast as showers and storms look to develop on Wednesday night into Thursday morning. && .FIRE WEATHER... Issued at 238 AM CDT Tue Apr 4 2023 Periods of near-critical to critical fire weather conditions are forecast today and into Wednesday. Relative humidities will drop into the teens and single digits across portions of the Rio Grande Plains and southern Edwards Plateau behind the dryline during the afternoon. This will support widespread elevated to near-critical fire weather conditions in these locations on Tuesday, as winds are forecast to remain at or below 15 MPH. Winds will be stronger in Val Verde County, where the afternoon update depicts sustained winds approaching and exceeding 20 MPH. Gusts in excess of 30 MPH will accompany the sustained winds. Combined with dry to critically dry fuels, this has prompted the issuance of a Red Flag Warning for Val Verde County, effective from 1 to 7 PM Tuesday afternoon. A Fire Danger Statement has been issued for Edwards, Real, and Kerr County. Fire weather concerns continue into Wednesday as the cold front departs South-Central Texas. Relative humidities in the teens and single digits are forecast along and west of Interstate 35, and will be accompanied by sustained 15-25 MPH northerly winds. Given these conditions, and an area of much broader dry to critically dry fuels forecast by the Texas A&M Forest Service, we have elected to issue a Fire Weather Watch for all locations along and west of Interstate 35, effective from 4 AM to 4 PM CDT Wednesday. Individuals are urged to avoid any activities that could inadvertently lead to the ignition and spread of wildfires both tomorrow and on Wednesday. && .CLIMATE... Issued at 146 PM CDT Mon Apr 3 2023 Record Highs for Tuesday April 4th: ATT: 92 in 2019 AUS: 92 in 1958 DRT: 94 in 1964 SAT: 93 in 1893 && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 91 64 77 53 / 10 50 40 30 Austin Bergstrom Intl Airport 90 63 75 52 / 10 50 40 40 New Braunfels Muni Airport 92 64 78 53 / 0 40 40 40 Burnet Muni Airport 91 59 75 49 / 10 50 20 10 Del Rio Intl Airport 98 63 82 56 / 0 0 0 10 Georgetown Muni Airport 89 62 75 51 / 10 60 30 20 Hondo Muni Airport 95 66 81 55 / 0 20 20 30 San Marcos Muni Airport 91 63 76 52 / 10 40 40 40 La Grange - Fayette Regional 87 64 74 54 / 0 30 60 60 San Antonio Intl Airport 92 66 79 55 / 0 30 40 40 Stinson Muni Airport 94 68 80 56 / 0 30 40 50 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...MMM Long-Term...KCW Aviation...MMM
Hazardous weather outlook, Apr 4, 3:55 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 355 AM CDT Tue Apr 4 2023 TXZ171>173-183>194-202>209-217>225-228-050900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 355 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. This afternoon into early evening, critical fire weather conditions are expected across Val Verde County with elevated to near critical fire weather conditions possible across the Edwards Plateau and Western Hill Country due to forecast low relative humidity, breezy winds, and dry fuels. Late tonight, scattered strong to severe storms will be possible along an cold front as it moves into the eastern Hill Country, Interstate 35 Corridor and adjacent areas of the Coastal Prairies after midnight. Large hail and damaging winds are the primary threats. Gusty winds and drier air moving into the Edwards Plateau and western Hill Country will lead to near critical to critical fire weather conditions toward daybreak. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Through mid-afternoon Wednesday, near critical to critical fire weather conditions are possible along and west of the I-35 corridor with elevated fire weather conditions elsewhere due to forecast low relative humidity, breezy conditions, and dry to critically dry fuels. Thursday through Saturday, rounds of showers and thunderstorms are expected. Heavy rains are possible along and east of I-35 with the heaviest totals near the Coastal Plains. Minor flooding may become possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 6:50 PM CDT | Special Weather Statement | EWX | Zavala | 40 min |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.